The news media and our email in-boxes this morning were filled with the news that the CDC had recommended a pause in use of the Janssen/Johnson & Johnson Covid-19 vaccine pending investigation of six reported cases of an unusual illness that occurred following its use. Of the 6.8 million doses given in the U.S. to date, 6 women aged 18 to 48 had developed severe clotting disorders along with low platelets. [Platelets are the body’s first line of defense against bleeding, and you expect low platelet counts to be accompanied by bleeding, not clotting.]
This mirrors the concerns raised earlier in Europe about a similar illness that followed use of the AstraZeneca vaccine, leading many European countries to stop using it or to restrict its use to older people, since there, also, the rare illness was reported in younger people only. In Great Britain, which has given more than 20 million doses of the AZ vaccine, there have been 79 cases of blood clots associated with low platelets. In two papers published in the New England Journal of Medicine, 13 of 16 patients described were women, and their ages ranged from 22 to 54, with most being in their 30’s.
The common thread seems to be that both the AZ and J&J vaccines share similar technology, using harmless adenoviruses to get Covid spike protein code into human cells to produce antibodies. This is different than the mRNA technique used by the Pfizer and Moderna vaccines, which to date have not been linked to this rare disease.
Is there any similar disease unrelated to vaccines? There are two. A condition called TTP (thrombotic thrombocytopenic purpura) occurs at a rate of about 3 people per million per year, is commoner in women and has an average age of onset of 41. While this disease has clotting, the clots occur in very tiny vessels, unlike the vaccine-associated illness. Much more similar is HIT (heparin-induced thrombocytopenia). This disease, caused by an immune reaction to the blood-thinner heparin, occurs in some 2% of patients receiving heparin and is commoner in women, but tends to occur in older individuals, being very rare in people under 40. This does cause the type of clotting now being reported.
Our best guess at this point is that the vaccine-associated illness is caused by an immune reaction like HIT, albeit to what is still unknown.
What are the important things you should know?
1. This is a rare side-effect if it is indeed a side effect, occurring in 1 to 4 people per million.
2. There is no reason to believe that it would happen with the Pfizer or Moderna vaccines.
3. It has so far only been reported in younger vaccine recipients, predominantly women.
What should you do?
1. If you have a chance to get the Pfizer or Moderna vaccine, get it!
2. If you are over 65 and have the choice of the J&J or AZ vaccine or no vaccine, I would personally take the vaccine.
3. If you have recently had the J&J or AZ vaccine, relax. You are VERY unlikely to have this illness happen to you.
Remember that all medications have side effects. It is your doctor’s job, working with you, to decide if the benefits exceed the risks of any medication you may take.
Prescription for Bankruptcy. Buy the book on Amazon
In 2008, healthcare mystery shopping received significant national press when the American Medical Association attempted to take up a position on the practice. moe's low carbReplyDelete